Friday, July 18, 2008

Reflection


MS’ers , non MS’ers, and readers who commented and emailed me expressing concern in reference to my unfinished post June 17…THANK YOU for caring about my well being.

When it rains it pours, I had been through a storm when I decided to stop taking

The Duragesic (Fentanyl transdermal system) patch is a powerful opioid pain medication for moderate to severe chronic pain. Duragesic is also a DEA Schedule II narcotic and prescriptions require a DEA Order Form. Fentanyl has an analgesic potency of about 80 times that of morphine, it is generally prescribed for long-lasting relief from intense, persistent, and chronic pain when pain needs to be controlled 24/7.

I have been suffering with chronic pain since 1987 and I probably taken every prescription pain medication known to man. In the beginning of living with pain, Tylenol and Ibuprofen worked for years. When my body became immune to the 3000mg a day of Tylenol and 3200 mg a day of Ibuprofen, I was prescribed Percocets, Darvocets, Lortab, Vicodin, Ultram. Hell, you name a pain medication I more than likely have taken it. Unfortunately, I could not function taking the prescribed pain medication, I also did not want to become addicted. However, I need something to control my pain to have a life. My neurologist finally suggest that I take Fentanyl because it was a patch that would release medication in my system 24/7.

When I first put on a Fentanyl patch the dosage was too strong, but once the dosage was decrease I was euphoric. Fentanyl had me feeling GOOD, I had absolutely no pain. I was able to function...I had a life. Over time, I start noticing my heart skipping beats and my breathing becoming very shallow as I slept and I know it was God's grace that woke me from my sleep each time it happened. I also noticed that my mood was becoming erratic. Yet, I refused to believe Fentanyl was the cause of my dark depression, heart palpitation, and breathing issues.

As in the past with other medication, my new best friend Fentanyl turned on me. I did not want to believe Fentanyl was causing the dark depressing that was creeping inside of me in April. I blamed it on multiple sclerosis; because MS’ers experience depression now and then, but deep down I knew it was not MS depression. Once that dark depression manifested, I knew I had to make a decision to continue or discontinue wearing the Fentanyl patch, I began fearing I could die in my sleep wearing the Fentanyl patch or do something crazy. I finally made that decision to stop taking Fentanyl and what a ride it was. I had no idea I should have weaned myself off of Fentanyl instead of abruptly stopping.

By the grace of God I made it through. I experienced severe nausea, the feeling of creepy crawling bugs over my body, goose flesh/bumps, and severe chills for four straight days. By the fifth day, I called called to have myself committed into a hospital for drug addiction withdrawal once I realized that was my problem. I was told there would be no need for me to come because I went through the worse of the withdrawal symptoms and I should start feeling better.

The nurse was right because i start feeling better, the symptoms subsided and I could tell I was on the road of recovery.

I know I did the right thing stopping the flow of morphine in my body.

6 comments:

LISA EMRICH said...

Wow, you have been through it and back. How are you feeling now?

Denver Refashionista said...

You are truly amazing. I can't believe you quit an opiate with no taper. Have you tried acupucture to work with the pain? It might help.
I am glad to hear that the mental hell has finally cleared. I hope you find something that works for you.

Blinders Off said...

Lisa,

I definitely been through it...the withdrawal symptoms are completely gone.

Blinders Off said...

Denver,

I have not tried acupuncture and it was stupid of me to quit the Fentanyl without tapering off. I never want to go through that type of mental hell again.

At least something good came out of taking an opiate; I learned to recognize a mental hell brought on by drugs.

Keli said...

You have been on an amazing trip. it is remarkable that you were able to rise out of that and move above it. You should be proud of yourself for recognizing the signs and doing what you had to do.

bhoneycutt said...

That sounds like a horrible experience. With all of the shocking discoveries that have been made regarding the dangerous Fentanyl patch and Darvocet side effects I think you are much better off without it.